Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Swollen tonsils, pus on tonsils, low grade fever, fatigue. More pus after taking Amoxicillin. What to do?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
Hi! I've recently been diagnosed with strep (2 days ago) and have been experiencing symptoms (swollen tonsils, pus on tonsils, low grade fever, fatigue) for over 7 days now. The doc did not actually do a culture test. But I did receive a prescription for amoxicillin 850mg one every 12 hours. I have taken the prescription for two days and things don't seem to be getting better. If anything, there is MORE pus.

Is the pus and indicator of things healing?
Do I need to return to the doc and get a different prescription?

I'm worried that I'm just being impatient. Should I give the antibiotics more time? I have had a history of tonsil and URIs for which I've taken a few courses of antibiotics. Could I potentially be immune to the effects of the amoxicillin?
Posted Sun, 26 Aug 2012 in Ear, Nose and Throat Problems
Answered by Dr. Ram Choudhary 2 hours later
Welcome to healthcare magic Physician's desk!
I have seen the image of your tonsils, there is no doubt that you are having Acute Tonsillitis.
It must be quite painful, you should take tab. Ultracet 6 hourly to soothe pain.
You need good oral oral hygiene, brush twice a day and post brush do the betadine/chlorhexidine mouth gargles and the do not take anything for coming 2hours.
You need Tab. AUGMENTIN 625MG thrice a day and
Tab. LEVOFLOXACIN 500MG once daily
all for 7 days and then review.
You should get a blood culture and sensitivity and Throat swab gram stain and culture sensitivity before starting the treatment.
I think the advise would be helpful for you.
I wish you a great health!
Above answer was peer-reviewed by
Follow-up: Swollen tonsils, pus on tonsils, low grade fever, fatigue. More pus after taking Amoxicillin. What to do? 1 hour later
Okay... So that didn't really answer my questions. I

'm already on amoxicillin/augmentin 825mg 2x daily. is that not enough? Should I continue to wait for results? I ask because my doctor visits are $500 a pop and I can't afford to go in just to be told to wait it out.

I'm currently using ibuprofen and a phenol spray to manage pain.

Since taking the antibiotics, there has been an increase in pus on the tonsils. Is that an indicator that things are getting better? (pus being white blood cells and reparative and all). Inflammation has not changed, or if it has, not by much.

Answered by Dr. Ram Choudhary 23 hours later

Welcome back to healthcare magic Physician's desk!
I wanted to advise you that you should take Augmentin(amoxicillin + Clavulanic acid) rather than amoxicillin plain and should take it 8 hourly which is more effective than 12 hourly dosing.
Your disease is quite extensive so you should add Levofloxacin also.
The whitish patches do not suggest improvement but they indicate severity of disease.
You can not see the white cells with naked eyes. The whitish patch is formed by dead tissue, bacteria, and dead WBCs.
Please take the treatment I have advised in the supervision and knowledge of your clinician.

I think the advise would be helpful for you.

If really satisfied with my solution then please accept the answer and take a moment to express your feelings in the Review Section about my Clinical skills!

Wish you a great XXXXXXX
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor